Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 2:45 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 29, 2018, 3:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 111 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:48 AM CDT | TSTM WND GST 56 | 7 E Leeds, ND | LEEDS RWIS MEASURED WIND GUST OF 56.5 MPH. |
| Jun 29, 2:48 AM CDT | TSTM WND GST 56.5 | 7 E Leeds, ND | LEEDS RWIS MEASURED WIND GUST OF 56.5 MPH. |
| Jun 29, 2:55 AM CDT | TSTM WND GST 58 | 1 Sw Cando, ND | AWOS MEASURED WIND GUST TO 58 MPH. |
| Jun 29, 2:55 AM CDT | TSTM WND GST 58 | 2 Wsw Cando, ND | AWOS MEASURED WIND GUST TO 58 MPH AT THE CANDO AIRPORT /K9D7/. |
| Jun 29, 3:05 AM CDT | TSTM WND DMG | 4 Sw Devils Lake, ND | NUMEROUS LARGE OAK BRANCHES AND LIMBS BROKEN DOWN AROUND THE WOODLAWN AND LAKEVIEW AREAS. |
| Jun 29, 3:08 AM CDT | TSTM WND GST 54 | 2 W Devils Lake, ND | |
| Jun 29, 3:15 AM CDT | TSTM WND DMG | St Michael, ND | LARGE TREE BRANCHES AND LIMBS DOWN ALL OVER. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 3:40 AM CDT | TSTM WND DMG | 6 W Brocket, ND | PUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL SHINGLES BLOWN OFF THEIR ROOF. |
| Jun 29, 3:40 AM CDT | TSTM WND DMG | 6 Wsw Brocket, ND | PUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL SHINGLES BLOWN OFF THEIR ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.7
The text
As transmitted.
935
WUUS53 KFGF 290745
SVRFGF
NDC005-071-095-290830-
/O.NEW.KFGF.SV.W.0071.180629T0745Z-180629T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
245 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Benson County in northeastern North Dakota...
Southern Towner County in northeastern North Dakota...
Central Ramsey County in northeastern North Dakota...
* Until 330 AM CDT.
* At 244 AM CDT, severe thunderstorms were located along a line
extending from near Fillmore to near Brinsmade to near Grahams
Island State Park, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Fort Totten around 250 AM CDT.
Grahams Island State Park and Brinsmade around 255 AM CDT.
Lakewood Park, Camp Grafton and York around 305 AM CDT.
Churchs Ferry, Devils Lake and Penn around 310 AM CDT.
Maza around 320 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9972 4837 9949 4852 9949 4851 9888
4823 9836 4785 9916 4785 9922 4816 9985
4820 9985
TIME...MOT...LOC 0744Z 223DEG 28KT 4826 9980 4814 9941 4799 9913
HAIL...0.75IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
367
WWUS53 KFGF 290804
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
304 AM CDT FRI JUN 29 2018
NDC005-071-095-290830-
/O.CON.KFGF.SV.W.0071.000000T0000Z-180629T0830Z/
Benson ND-Towner ND-Ramsey ND-
304 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL BENSON...SOUTHERN TOWNER AND CENTRAL RAMSEY COUNTIES...
At 304 AM CDT, severe thunderstorms were located along a line
extending from near Leeds to near Penn to near Crary, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Webster around 315 AM CDT.
Southam, Maza and Garske around 320 AM CDT.
Cando around 325 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9972 4837 9949 4852 9949 4851 9888
4823 9836 4785 9916 4785 9922 4808 9944
4823 9960
TIME...MOT...LOC 0804Z 236DEG 37KT 4835 9940 4822 9901 4807 9873
HAIL...0.75IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:55 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 11:55 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1155 PM CDT Thu Jun 28 2018 Updated forecast to increase chances of rain as the line of thunderstorms comes through tonight. Also, tried to get timing down to the hour. It looks like it will be around 3 AM at Devils Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park Rapids. Damaging winds will be the biggest threat although hail and isolated mesovortex-type tornadoes not out of the question. && .SHORT TERM...(This evening through Friday) Issued at 350 PM CDT Thu Jun 28 2018 Ongoing thunderstorm activity is tied to convergence near warm front that has lifted north over our CWA. Northern extent of upper ridge has flattened and very weak impulses may be aiding in thunderstorm development near frontal zone. CAP has weakened and strong deep layer shear, increasing BL moisture/instability have led to severe thunderstorm development with some supercells. Initiation could occur at most locations and severe potential may continue through the evening. We are still expecting one or several complexes to develop and track across the region after roughly 8-9Z and may continue to impact our eastern CWA through Friday morning. Supercell potential early on raises the possibility for hail 2" or larger and tornado potential. Activity tonight is still shown by some CAMs to develop into possible bow and raises the possibility of a large scale damaging wind event. .LONG TERM...(Friday night through Thursday) Issued at 350 PM CDT Thu Jun 28 2018 Unsettled pattern expected through the extended periods as H5 ridge flattens and zonal flow eventually develops by late next week. This will support potential for cold frontal passages followed by quick temperatures recovery. Consensus keeps thunderstorm possibilities in place, but due to progressive nature of these embedded impulses through the extended overall confidence isn't high. For Friday/Friday night we may see redevelopment with cold pool in and southwest flow in place, but guidance is very inconstant in coverage and signal. There could be enough instability to support a few strong updrafts in the afternoon Temperatures should be cooler this weekend (near normal in the 80s), but recovery to above normal (possibly 90s) by late next week is expected. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...DJR AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 22 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 28, 8:54 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 SW BAKER 48.11N 99.72W
06/28/2018 E1.00 INCH Benson ND PUBLIC
PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.
&&
AMOORELocal storm report, Jun 28, 9:01 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 NE EAST GRAND FORKS 47.94N 97.00W
06/28/2018 E1.25 INCH Polk MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
LARGER THAN QUARTER SIZED.
&&
AMOORELocal storm report, Jun 28, 9:10 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL EAST GRAND FORKS 47.93N 97.02W
06/28/2018 E0.88 INCH POLK MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
SMALLER THAN QUARTER SIZED.
&&
AMOORELocal storm report, Jun 28, 9:50 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG CLIMAX 47.61N 96.81W
06/28/2018 POLK MN PUBLIC
A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.
0225 PM HAIL 2 NE LAVINIA 47.54N 94.78W
06/28/2018 E1.50 INCH Beltrami MN PUBLIC
HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
SOCIAL MEDIA.
0240 PM HAIL 3 E FERTILE 47.53N 96.23W
06/28/2018 E1.00 INCH Polk MN PUBLIC
0245 PM HAIL 5 W TRAIL 47.78N 95.81W
06/28/2018 E1.00 INCH Polk MN PUBLIC
PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.
&&
GGUSTLocal storm report, Jun 28, 9:51 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 N CROOKSTON 47.80N 96.61W
06/28/2018 E1.00 INCH Polk MN TRAINED SPOTTER
0244 PM FUNNEL CLOUD 3 WSW RINDAL 47.48N 96.19W
06/28/2018 Norman MN LAW ENFORCEMENT
BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
ON RADAR.
&&
GGUSTLocal storm report, Jun 28, 10:20 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 4 NW LARIMORE 47.95N 97.69W
06/28/2018 E1.75 INCH Grand Forks ND 911 CALL CENTER
REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
INTERSECTION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 28 min |
| Jun 29, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 2:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 67 min |
| Jun 29, 2:27 AM CDT | Tornado Warning | FGF | Benson, Ramsey | 14 min |
| Jun 29, 2:44 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 46 min |
| Jun 29, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 61 min |
| Jun 29, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 60 min |
| Jun 29, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 59 min |
| Jun 29, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 45 min |
| Jun 29, 3:31 AM CDT | Special Weather Statement | FGF | Towner | 29 min |
| Jun 29, 3:40 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 35 min |
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill, Walsh | 65 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 63 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.